When you were young, you did a lot of things without giving it a second thought. Then, after you passed the age of 40, you noticed that each spring you seem to get a sunburn, or red, itchy rash, the first time you spend time in the sun. Although you never used to be, now you just seem more sensitive to the sun and you don’t know why. That’s what I’d like to explain to you here, especially since you’ll soon be stepping out into the sunny days of spring. I want to warn you of a condition that you may have developed as you’ve gotten older… photosensitivity.
Is Your Rx, OTC, Grooming Product Incompatible with the Sun?
If you’re like me, when the sunny days of spring start showing up, I want to be outside as much as possible. Exercising, working in my yard, or just going for a ride on my bike is where I want to be. However, if you’re like some of my patients, being out in the sun may give you an uncomfortable, awful-looking reaction on your face, neck and hands, especially if you take prescription medications and certain over-the-counter products. Women are even more susceptible to a show down between the products they use and the sun. Here’s why…
As you age, your immune system can start to weaken. You may become more sensitive to medications, foods, and even things outside in your environment. Some older people find themselves having reactions to grass, pollen, trees, or the sun that they didn’t have when they were younger. If you take multiple medications for certain health conditions, or just take over-the-counter pain relievers on occasion, you could find yourself with a photosensitive reaction from the sun.
These photosensitive reactions can range from mild to severe. You may experience just a little pinking of the skin, giving you a flushed look. Or you might develop a full-blown reaction with hives, swelling, itching and/or bright red sunburned-like skin that requires medical attention. Mild reactions can stop as soon as you get out of the sun, but more severe reactions can take several days to retract. People who experience these severe reactions often need to visit their doctor, or urgent care, to be given Benadryl for itching, and/or steroids for swelling.
At the root of these photosensitive reactions is a chemical incompatibility between your particular body chemistry, the medication you take, and the sun. You may not have known you had this sensitivity until sun exposure made it apparent. Also, aging may have changed your response to things too. That’s why it’s important to know about possible photosensitivity side effects of the medications you take, or over-the-counter products you use.
Usually, when you’re given a prescription, your pharmacist will give you details of the prescription attached to the bottle. It lists its uses, and its possible side effects. If you don’t see “possible photosensitivity reaction” listed, you likely won’t develop a reaction from sun exposure while taking that medication. However, even common over-the-counter pain relievers, like Aleve, can cause photosensitivity reactions.
Also, sunscreens, certain fragrances, lotions, soaps, etc, that contain certain fragrances and colorings might cause photosensitivity in certain people. If you have any doubt about your medication or product you’re using, call your pharmacist to ask about possible photosensitivity reactions.
There are 3 main categories of these reactions. They include:
1. Phototoxicity. This most commonly occurs with drugs, especially certain antibiotics or diuretics (“water pills” for high blood pressure). You can experience pain, redness, and brown/blue discolorations of the skin exposed to the sun.
2. Photoallergy. More of a true allergic reaction, you can experience hives, redness, swelling, itching. This is a much broader group of sun reaction and includes perfume, aftershave lotions, and sulfa containing drugs called “sulfonamides”. This type of reaction occurs between 24 and 72 hours after putting these products on the skin, or taking the drug, and then going out in the sun. Unlike phototoxicity, photoallergy can also affect skin not exposed to sunlight.
3. Polymorphous light reaction. This is a cluster of red, very itchy, pimple looking bumps, or plaques, that break out on the face after sun exposure. It occurs most often in people who are from northern climates with less year-round sun exposure. For example, someone from Minnesota visits Florida for the first time and is not used to the type of stronger sunlight there. The exposure could trigger this type of reaction, especially in older women, and those who take certain medications.
So, how do you avoid these reactions? Well, if you have to take prescription medications for health conditions, you’ll have to either avoid going out in the sun, or cover up your skin while you’re in it. Wearing a large brimmed hat, sunglasses, and/or using a non-photosensitive sunscreen can help you avoid a reaction.
There are over 100 categories of medications and products that you may be using that could cause you to become photosensitive. Broadly, they include certain antiacne drugs, antianxiety/antipsychotic drugs, antibacterial soaps, antibiotics, antidepressants, antifungals, antihyperglycemcs (blood sugar lowering drugs), antimalarial drugs, cancer treatment medications, diuretics, certain heart drugs, sunscreens, or foods like parsley, lime and celery.
If you experience a reaction like one of these every time you go out in the sun, look into either your Rx, your over-the-counter products, or even certain grooming and beauty products you may be using. Be sure to read “warning” labels carefully and know what you’re taking, or using, before spending time in the sun this spring.
Mark Rosenberg, M.D.
Photosensitivity agents, http://www.merckmanuals.com/home/skin_disorders/sunlight_and_skin_damage/photosensitivity_reactions.html
Photosensitivity and Drugs, http://www.medicinenet.com/sun-sensitive_drugs_photosensitivity_to_drugs/page3.htm